Wednesday, 7 May 2014

Template Letter for Doctors and Dermatologists

One of our amazing Itsan forumites has put together this sample letter to send out to dermatologists. You could print out the letter as it is, or tweak it to fit your own circumstances and experiences. Bloggers could also add blog links or progress photos. The letter could be sent normally, or cut and pasted into an email. Please readers, I get about 700 hits a day on this blog. If every person reading this sent just one of these to a local doctor, we could make a real impact!

Thanks so much to the "Red Skin Warrior" who put many hours of hard work into writing this.

Don't forget to add these links at the end of the letter, or embed them in the text if emailing:

Dr. Marvin Rapaport's video --

https://www.youtube.com/watch?v=0JNVj6eAHDs


ITSAN forum link --

http://forum.itsan.org/index.php?action=forum




                                   ****URGENT INFORMATION****

Dear Dermatologist, please read this letter.

I am a sufferer of what's known as "topical steroid addiction" and am now going through withdrawal from it. There are many of us on the ITSAN board ("International Topical Steroid Addiction Network") who are trying to cope with the terrible after-effects of topical steroid use from such creams as Hydrocortisone OTC, Triamcinolone Acetonide, Clobetasol, etc.

Dr. Marvin Rapaport, a Dermatologist and Clinical Professor at UCLA, who also has a private practice, discovered a long time ago that eczema patients can become addicted to topical steroids in as little as 6 weeks, with horrendous results. Respected Dermatologist Researcher, Dr. Albert Kligman, has written many peer-reviewed journal articles on the topic of topical steroid addiction. The new president of the American Academy of Dermatology, Dr. Mark Lebwohl, co-authored a journal article on Corticosteroid Addiction  --http://www.itsan.org/uploads/2Rapaport_Lebwohl_Corticosteroid_Addiction_and_Withdrawal_in_the_Atopic_Red_Burning_Skin_Syndrome.PDF

Our history goes like this: We applied the topical steroid and, the more we applied it, the more our eczema became uncontrollable and very widespread and the less effective it became. I went from having one tiny spot to it being all over my entire body! Normal eczema itches, but it doesn't burn as our skin does, as Dr. Rapaport stated in his video (below). The ITSAN board, which Dr. Rapaport founded, is filled with people with similar stories.

When the person tries to stop using the steroid creams, it gets increasingly worse. In many people, the skin turns bright-red over much of their body, with the characteristic "red sleeves" on their arms, which Dr. Rapaport describes. The skin burns and many suffer severe facial swelling and edema in their arms and legs. Some people's eyes even swell shut! One person on the board had such pain and swelling in their legs, they couldn't walk and literally crawled around their apartment. Our skin itches intensely, so badly many cannot sleep, cannot engage in any activities and even become housebound. Their skin oozes fluid, to the point some cannot cope, they cannot wear clothes, must quit their jobs, and are even rendered bedridden with the debilitating symptoms.

The posts on ITSAN are truly heartbreaking, particularly in people who are long-time users of steroids and the little children. This horrible withdrawal stage can last from approximately 6 months to 3 years, or even longer than that in individuals who have used the steroids for many years.

Dr. Rapaport has treated about 2,000 patients with topical steroid addiction and helped them go through the difficult withdrawal process. ALL have recovered, once they quit all steroids "cold turkey", as he advises. All of them! They did not, in fact, have "eczema" (after the initial outbreak) -- they were experiencing a reaction to the topical steroids. The treatment itself was causing the spreading, worsening flare!

Countless people are suffering from this affliction needlessly. I urge you to watch Dr. Rapaport's short video, carefully consider this information, and re-think the way you prescribe steroids, be it creams, shots or oral tablets. Even infants are being prescribed steroids for cradle cap! One baby went from having cradle cap to severe eczema. Also, please check out the ITSAN website below for more information. ITSAN.org was founded in February of 2012 and has had over 2,000 members in our forum, with new ones arriving daily.

Topical steriods are dangerous, if used too long. I did not even give a comprehensive list of the health issues involved, i.e., it can affect your eyes. Please help us spread awareness and inform other dermatologists of this travesty. This needless suffering needs to stop now!

Thank you for your consideration.

A "Red-Skin Warrior" (add real name here!)

3 comments:

Mary Ngo said...

I would also add in how many members there currently are as well as point out the date ITSAN was created, only last year and add in Dr Fukaya's patient count too to drive the point home that it isn't just a bunch of steroid phobia paranoid internet users which almost everyone views us as.
Great template :)

Karen Guo said...

Hi Louise,

Just wondering if you would know whether the estimated withdrawal period of 6 months-3 years applies to those who have used steroid creams for years? Because I've only used a mild one on my face for 3 months and am really hoping that my withdrawal period is much shorter! It's already horriblly red and rashy

Thank you so much!

louise jones said...

Based on some of the experiences on the itsan forum, withdrawal tends to take a long time regardless. I know of a young man who only used for 3 months and his withdrawal took 9 months.

I have no idea why it takes so long. We seem to suffer disproportionately.

I haven't know anyone heal in less than 6 months.